The danger seems to have spiked in the area covered by the Fraser Health Authority, including Surrey, Langley, Coquitlam and Maple Ridge.
Authorities are concerned that users may be taking the synthetic opioid painkiller under the impression they are using heroin or oxycodone.
In a statement, regional coroner Liana Wright said fentanyl is much more toxic than morphine and can kill opiate users on their first use.
"Even handling fentanyl can be risky as it can be absorbed through the skin or mucous membranes,' said the statement.
"The purchaser is unlikely to recognize the presence of fentanyl as it most often does not appear any different to other opioids visually, and can be sold in similar packaging."
Inject where medical help is available
Fentanyl is a drug often sold in a slow-release patch, but which drug abusers chew, smoke, snort or inject for an immediate and extremely potent high.
Last year, there were 12 fentanyl-related deaths in the Fraser region, and only six the year before.
Elsewhere in B.C., said the Coroners Service, deaths involving fentanyl actually decreased or stabilized last year.
In her statement, Wright said the Coroners Service always advises against illegal drugs, but urged anyone using drugs to be extremely careful.
"People who do use illicit drugs should be sure not to use alone, and, if injecting, should inject slowly," said the statement.
"Ideally, illicit drugs should be administered at a site where medical assistance is readily available."
Insite, Vancouver's supervised injection site, has medical staff available to help in the event of an overdose.
As the only legal supervised injection site in North America, Insite has seen more than two million visitors since it opened in 2003 and not a single death.
The signs of opioid use
What others observe in users of opioids:- Drowsiness or "the nod."
- Constricted or pinpoint pupils.
- Slurred speech.
- Impairment in attention or memory.
Early signs of a fentanyl overdose- Severe sleepiness.
- Slow heartbeat.
- Trouble breathing or slow, shallow breathing.
- Cold, clammy skin.
- Trouble with walking or talking.
Anyone observing these symptoms in someone who is suspected of taking fentanyl, heroin, oxycodone, or other illegal drugs, is advised to call 911 immediately.
Opioid withdrawal signs:- Dilated pupils.
- Anxiety, irritability, anger (drug craving).
- Agitation (cannot sit still).
- Appears to be ill: nausea, vomiting, diarrhea, sweats and chills, watery eyes, runny nose.
- Yawning and insomnia.
Sources: The Royal, Ottawa Public HealthSuggest a correction